Ask a doctor

Botox Side Effects Vs. Allergic Reaction?

Hi, I have had a botox touch up session 6 days ago and now have drooping eyebrows and swollen eyelids. It is the first time that I have this kind of effect. Is this an allergic reaction or just botox injected in the wrong places? After how many days will the full effect of the pulling down show if the botox was injected in the wrong place and pulls down the brow?

Doctor Answers (7)

Botox and drooping eyebrows and swollen eyelids

+1

this reaction you describe may be a physical and not allergic reaction. If the botox were injected in the forehead close to the eyebrows, then the eyebrows will drop and with them the upper eyelid skin folds on itself looking swollen. It can take up to two weeks to peak. Sometimes, placement of more units in the glabella (between the eyebrows) and outer eyebrow helps lift the eyebrows.

 

 

 

The information provided in Dr. Shelton's answer is for educational purposes only and is not intended to constitute medical advice.  The information provided should not be relied upon as a substitute for consultations with a qualified health professional who may be familiar with your individual medical needs.

 


Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Brow Dropping after Botox Treatment

+1

More likely than not you are a person who is used to elevating you eyebrow naturally giving rise to your forehead wrinkles, the reason you moved forward with Botox therapy.   When small amounts of  Botox are placed in the frontalis muscle, the muscle responsible for elevating your brow and giving rise to your wrinkles, the muscle relaxes.  Your wrinkles improve and your brow position remains in a more natural position.  When to much Botox is injected the brow drops or becomes ptotic, giving you a heavy feeling and a tired small look to your eyes.  Typically this over a few weeks the feeling improves and the brows start elevating.  I do not think your issues are related to an allergy.

Christopher Tolan, MD
Saint Paul Facial Plastic Surgeon
5.0 out of 5 stars 1 review

Botox drooping eyebrows.

+1

It does sound like your symptoms are from Botox that weekend the brow elevator muscles causing the eyebrows to droop. It should resolve in time. Make sure your injector knows so he/she can change the location of injection next time.

Brian J. Lee, MD
Fort Wayne Plastic Surgeon
5.0 out of 5 stars 8 reviews

You might also like...

Botox never "pulls" anything in your face. (Sounds like you may have had too much.)

+1

I'm sorry to hear that you're experiencing drooping eyebrows and swollen eyelids after your Botox touchup. To understand what may have happened to you, it's important to realize that Botox does not have the power to "pull" anything anywhere. It strictly acts only to weaken muscles, so they can no longer pull in the direction they are meant to. This means your physician injector would put Botox in areas where he or she wants the muscles to be weaker to allow the skin over that area not to crease as deeply. In the forehead area, this can easily be done wrong, too close to the brow line, or with too many units, and cause the effect you are describing. Luckily, we are thrilled that this only lasts 3 to 4 months and is not permanent, and will totally wear off in time.

If you had the Botox only 6 days ago, however, it is likely to continue to increase its effect for another week or so, because Botox takes full effect by two weeks. I'm not sure how long it was between your first treatment and your "touch up", but if it was less than two weeks there may have been a miscalculation about how much more you needed. See your doctor to show these results and see what he or she can do to help minimize any discomfort or undesirable outcome you may be experiencing.

Jessica J. Krant, MD, MPH
New York Dermatologic Surgeon
5.0 out of 5 stars 40 reviews

Likely a side effect

+1

This sounds like an unfortunate side effect of Botox injections that may occur when the injections are too aggressive, or placed too close to the eyelid or eyebrow area. Rubbing the areas injected shortly after the procedure may also lead to this appearance. The full effect will typically be seen by 6-10 days. If the swelling worsens or does not improve gradually over the next weeks, you may wish to follow up with your physician. Placing injections higher up in the forehead may avoid this complication in the future. Good luck!

Cat Burkat, MD
Madison Oculoplastic Surgeon
5.0 out of 5 stars 2 reviews

These are not allergies.

+1

What you are describing is that not always desirable direct effects of treatment.  Your doctor is probably aggressively treating the forehead and causing a fall in the eyebrows.  You can research my microdroplet method to learn about an alternative way of doing forehead botox.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 16 reviews

Drooping Eyebrows and Swollen Eyelids From Botox

+1

From your description, it sounds like you are experiencing side effects that result when Botox is injected too closely to the eyebrows.  Typically the full effect of Botox injections can by seen by one week (7 days) after the initial injections.  Often times, the brow heaviness and eyelid swelling improves on its own after the first couple of weeks. Regardless, I recommend you follow up immediately with your physician.

Channing R. Barnett, MD
New York Dermatologist
4.5 out of 5 stars 5 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.